Wisconsin, 2008

Winter Weather in Wisconsin, December 3, 2008

December 3, 2008 · NWS MKX · 15 events in 15 counties and zones

A typical light to moderate snow event affected parts of south-central and southeast Wisconsin and deposited 3 to almost 5 inches of snow. The greatest accumulations occurred from the Monroe/Janesville area northeast through Waukesha to Sheboygan and Port Washington.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A typical light to moderate snow event affected parts of south-central and southeast Wisconsin and deposited 3 to almost 5 inches of snow. The greatest accumulations occurred from the Monroe/Janesville area northeast through Waukesha to Sheboygan and Port Washington. Specific snow measurements include 4.2 inches at Brodhead (Green Co.), 4 inches in Jefferson (Jefferson Co.) and at Beloit College (Rock Co.), 4.8 inches near Ocnonomowoc (Waukesha Co.), 3.5 inches in West Bend (Washington Co.), and 3.1 inches in Sheboygan (Sheboygan Co.). Dozens of vehicle accidents were reported by the media. Snow amounts tapered off to 2 to 3 inches in the counties of Fond du Lac, Dodge, Dane, Lafayette, Racine, and Kenosha. Synoptically, a surface trough moved across southern Wisconsin in conjunction with a weather disturbance in the upper levels of the atmosphere. Gusty northwest winds of 15 to 25 mph behind the surface trough generated some minor blowing and drifting of the new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 2, 3:50 PM CST, 11 hours 10 minutes earlier.

Area forecast discussion, Dec 2, 3:50 PM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
350 PM CST TUE DEC 2 2008

FORECAST FOCUS ON SNOW AMOUNTS WITH SYSTEM TONIGHT INTO WEDNESDAY
MORNING.

.SHORT TERM...TONIGHT AND WEDNESDAY. WILL BE ISSUING A WINTER
WEATHER ADVISORY FOR 3-5 INCHES OF SNOW FOR THE CWA. DIVIDED THE CWA
INTO ROUGHLY NW TO SE HALVES FOR TIMING ISSUES. THE ADVISORY FOR THE
NW HALF BEGINS AT 09Z WED AND LASTS UNTIL 21Z WED...THE SE HALF RUNS
FROM 12Z WEDNESDAY TO 02Z THURSDAY. A MESSY MORNING COMMUTE FOR
MADISON AND WEST...WHILE THE MAJORITY OF THE SNOW WILL FALL OVER THE
EASTERN CWA DURING THE LATE MORNING AND AFTERNOON...WITH GUSTY
NORTHWEST WINDS CAUSING A PERIOD OF BLOWING AND DRIFTING AS THE SNOW
WINDS DOWN.

STRENGTHENING SLOPED FRONTOGENETIC FORCING WITH MAXIMUM OMEGA IN THE
FAVORED DENDRITE GROWTH ZONE WITH PLENTY OF MOISTURE AVAILABLE.
AVERAGE MIXING RATIOS AROUND 2.5G/KG...WITH AVG QPF BETWEEN 0.25 AND
0.30 LIQUID EQUIVALENT. COBB AND ROEBBER SNOW RATIO TECHNIQUES YIELD
AN AVERAGE OF 14:1 SNOW TO LIQUID...HOWEVER WARMER AIR TEMPS IN THE
EAST WILL MEAN INITIAL SNOW/LIQUID RATIOS OF 10:1...WITH 14:1 BACK
TO THE NW INTO THE COLDER AIR. OF CONCERN IS POTENTIAL INSTABILITY
WITH SATURATED EQUIVALENT POTENTIAL VORTICITY JUST ABOVE
FRONTOGENETIC MAX AT AND ABOVE 700MB LEADING TO SOME CONVECTIVE
SNOWS AT THE OUTSET WHICH COULD ENHANCE SNOWFALL AMOUNTS.
ALSO...WESTERLY COMPONENT WINDS WILL LIMIT EFFECT OF WARMER AIR OVER
LAKE MICHIGAN AT NEAR-LAKE LOCATIONS.

.THURSDAY AND FRIDAY...COLD AIR ADVECTION BEHIND WAVE DROPS LOW
TEMPS INTO THE SINGLE DIGITS AND LOW TEENS WED NIGHT...WITH MIX OUT
TO 925 MB TEMPS OF -13 TO -14C SUPPORTING HIGHS ONLY IN THE LOW TO
MID 20S THURSDAY. SECOND 500 MB SHORT WAVE MAY GENERATE SCT FLURRIES
AS IT PASSES THRU THURSDAY AFTERNOON. WARM AIR ADVECTION LATE ON
FRIDAY WILL ONLY MEAN A FEW DEGREES WARMER FOR HIGHS

.LONG TERM...6 TO 10 DAY AND 8 TO 14 DAY MEAN 500 MB HEIGHTS
CENTERED ON THE MIDDLE/END OF NEXT WEEK INDICATE NO CHANGE TO THE
MEAN POSITION OF THE POLAR VORTEX OVER HUDSON/S BAY AND RESULTANT
NW FLOW PATTERN OVER THE WESTERN GREAT LAKES REGION. THIS WILL KEEP
THE SERIES OF SHORT WAVE TROFS AND COOLER THAN NORMAL TEMPERATURES
OVER THE REGION INTO NEXT WEEK. WHILE KEEPING THE OVERALL EASTERN
TROF/WESTERN RIDGE UPPER AIR PATTERN...MODEL DISCREPANCIES CONTINUE
WITH DETAILS OF SHORT WAVE STRENGTH AND TIMING. HPC BLENDED SOLUTION
OF GFS/ECMWF WITH A HEAVIER WEIGHT GIVEN TO THE 02/00Z GFS IN THE
EARLY GOING WILL BE FOLLOWED.

THIS GIVES THE BEST CHANCES FOR SNOW WITH CLIPPER-TYPE LOWS FRIDAY
NIGHT INTO SATURDAY AND MONDAY INTO MONDAY NIGHT. EXPECT NON-DIURNAL
TEMPERATURE REGIMES FRIDAY NIGHT/SATURDAY MORNING AND AGAIN ON
TUESDAY WITH EARL LOWS AROUND MIDNIGHT BOTH NIGHTS...THEN STEADY OR
SLOWLY RISING TEMPERATURES IN WARM AIR ADVECTION AHEAD OF SURFACE
TROUGHS.

&&

.AVIATION...INCREASING SURFACE PRESSURE GRADIENT SHOULD RESULT IN
SOME GUSTY SOUTH TO SOUTHWEST WINDS INTO THE EARLY EVENING HOURS.
WINDS SHOULD EASE A BIT TOWARD MIDNIGHT...AS GRADIENT WEAKENS AHEAD
OF COLD FRONT. CONSIDERED LOW LEVEL WIND SHEAR DURING THE
EVENING...AS STRONG LOW LEVEL JET MOVES OVER THE AREA.
HOWEVER...MIXING REMAINS OVER THE AREA WITH MAINLY UNIDIRECTIONAL
FLOW IN LOWEST 2000 FEET...SO LEFT IT OUT OF TAFS.

STRONG MID LEVEL FRONTOGENESIS BAND WITHIN FAVORABLE SNOW CRYSTAL
GROWTH ZONE SHOULD YIELD IFR VISIBILITIES AND CEILINGS WITHIN LIGHT
TO MODERATE SNOW. THIS SHOULD BEGIN AROUND 12Z AT KMSN...AND AROUND
17Z AT KMKE AND KENW. A BRIEF PERIOD OF MVFR CONDITIONS EXPECTED
BEFORE THE START OF IFR. MAY SEE HEAVY SNOW BANDS FORM AT TIMES ON
WEDNESDAY...WITH MID LEVEL INSTABILITY AVAILABLE ABOVE LIFT. THIS
WOULD MEAN LIFR TO VLIFR CONDITIONS ARE POSSIBLE...BUT WILL LEAVE
OUT OF TAFS FOR NOW.

&&

.MARINE...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10Z
WEDNESDAY. SOUTHWEST WINDS TO 30 KNOTS EXPECTED INTO THE EVENING
WITH GOOD LOW LEVEL MIXING OVER THE NEARSHORE WATERS. THE WINDS
SHOULD GRADUALLY DECREASE LATER TONIGHT AND WEDNESDAY MORNING...WITH
WEAKENING SURFACE PRESSURE GRADIENT. HIGHEST WAVES WILL BE TOWARD
THE OPEN WATERS.

A SMALL CRAFT ADVISORY MAY BE NEEDED AGAIN AFTER THE COLD FRONTAL
PASSAGE WEDNESDAY AFTERNOON...LASTING INTO THURSDAY. SURFACE
PRESSURE GRADIENT STRENGTHENS AGAIN WITH COLD AIR ADVECTION HELPING
MIX DOWN 25 KNOT WINDS TO THE SURFACE. WILL MENTION IN BODY OF
NEARSHORE MARINE FORECAST FOR NOW.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 6 AM TO 8 PM CST WEDNESDAY FOR
     WIZ051-052-058>060-064>066-068>072.

     WINTER WEATHER ADVISORY FROM 3 AM TO 3 PM CST WEDNESDAY FOR
     WIZ046-047-056-057-062-063-067.

LM...SMALL CRAFT ADVISORY UNTIL 4 AM CST WEDNESDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...09
AVIATION/MARINE...08
Hazardous weather outlook, Dec 3, 2:51 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
251 AM CST WED DEC 3 2008

WIZ046-047-051-052-056>060-062>072-040900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
251 AM CST WED DEC 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL OVERSPREAD THE REGION THIS MORNING AND EARLY AFTERNOON.
BETWEEN 3 AND 6 INCHES IS EXPECTED. THE ACCUMULATING SNOW WILL
TAPER OFF AND END FROM WEST TO EAST THIS AFTERNOON AND EVENING.

BLUSTERY NORTHWEST WINDS WILL ALSO CAUSE AREAS OF BLOWING AND
DRIFTING SNOW INTO TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT
FOR THE ENTIRE REGION TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW OF SEVERAL INCHES IS POSSIBLE FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE APPRECIATED.

LMZ643>646-040900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
251 AM CST WED DEC 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY GOES INTO EFFECT THIS AFTERNOON AND LASTS
THROUGH TONIGHT AS BLUSTERY NORTHWEST WINDS INCREASE OVER THE
NEAR SHORE WATERS...AND WAVES BUILD TOWARD THE OPEN WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS AND WAVES WILL APPROACH SMALL CRAFT ADVISORY LEVELS ON
THURSDAY...AND WILL LIKELY REACH CRITERIA FRIDAY NIGHT THROUGH
SUNDAY.

WWW.WEATHER.GOV/MKX

MBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather. Local standard time, as filed.

Winter Weather, Fond du Lac

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Winter Weather, Sheboygan

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Winter Weather, Dodge

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Weather, Ozaukee

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Winter Weather, Dane

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Winter Weather, Waukesha

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Waukesha forecast zone
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Winter Weather, Milwaukee

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Milwaukee forecast zone
Reported by
COOP Observer
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Winter Weather, Lafayette

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Winter Weather, Green

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Green forecast zone
Reported by
COOP Observer
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Winter Weather, Rock

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Winter Weather, Walworth

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Winter Weather, Racine

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Winter Weather, Kenosha

When
December 3, 3:00 AM CST to 8:00 PM CST
Where
Kenosha forecast zone
Reported by
COOP Observer
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147949, 147950, 147951, 147952, 147953, 147954, 147955, 147956, 147957, 147958, 147959, 147960, 147961, 147962, 147963.